Hail, Logan
- When
- July 2, 5:26 PM CST
- Where
- Logan County, 5.58 mi WSW of Stapleton
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 41.450, -100.620
A slow moving cold front coupled with decently strong zonal flow aloft brought a few severe thunderstorms to the area the first few days of July.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A slow moving cold front coupled with decently strong zonal flow aloft brought a few severe thunderstorms to the area the first few days of July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 2:15 PM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 315 PM CDT Mon Jul 2 2018 .SHORT TERM...(This evening through Tuesday) Issued at 146 PM CDT Mon Jul 2 2018 A weak disturbance is lifting north out of Colorado this afternoon. This will provide some broad lift above a surface boundary stretching from northeastern Colorado through central Nebraska. At this time, it looks like the boundary will roughly lie between Imperial and Purdum when storms initiate around 23z. CAMs have been trending later with initiation as the day has gone on. Either way, there is a significant amount of instability and moisture available with as much as 6,000 J/kg predicted around initiation and rich dew points in the mid 70s. PWATs are predicted to be around 1.5 inches as a ribbon of tropical moisture arrives. Given the amount of moisture available, flash flooding is also a possibility. Bulk shear is modest but enough at 20 to 25 kt across most of the area of concern. Initially there could be some severe hail and tornado potential, especially near the surface boundary and with that much CAPE, storms moving into this region could become rather energetic. Storms quickly merge into a line however and switch to more of a straight line wind threat as the storms dive southeast into south central Nebraska and Kansas early this evening. There will be some isolated sub-severe development behind the main complex of storms later on this evening. There will be another chance for afternoon showers and storms on Tuesday, with a few severe storms possible in the Panhandle and along and north of Highway 2 but the action will be quite a bit later with storms firing in the western panhandle into Wyoming and then eventually moving into our area. .LONG TERM...(Tuesday night through Monday) Issued at 146 PM CDT Mon Jul 2 2018 Showers and thunderstorms remaining into Tuesday night could bring some gusty winds as the cluster makes its way into the Sandhills around midnight. The rest of the day on Tuesday looks dry until another disturbance arrives in the early evening, kicking off another round of storms. There will be a repeat on Wednesday, Independence Day, where mother nature might offer up some fireworks of her own around sunset, especially along and south of Highway 2. There is a threat for heavy rain with these storms as well as PWATs over 1.5 inches are forecast for areas along and east of Highway 83. Remaining showery on Thursday and Friday, especially across central and southern Nebraska, with drier weather returning for the weekend. Temperatures will be hovering around normal for this time of year with highs in the 80s and low 90s for much of the week. Lows will be in the upper 50s to low 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1249 PM CDT Mon Jul 2 2018 Scattered thunderstorms will develop this afternoon and evening across parts of southwest and north central Nebraska. The best chance of thunderstorms development will be along and south and east of a line from Brownlee to Arthur to Venango. Decided to leave the mention of thunderstorms out of KVTN TAF for know as thunderstorms should stay mostly southeast of the area. However...winds are expected to remain gusty across the north central Nebraska region through early evening with winds out of the southwest around 20 to 25 mph. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Allen LONG TERM...Allen AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 438 PM CDT Mon Jul 2 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-032145- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 438 PM CDT Mon Jul 2 2018 /338 PM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong thunderstorms are expected to continue this evening. Some storms could be severe producing large hail and damaging winds, generally across southwest Nebraska and parts of the north central Nebraska along and south and east of Brownlee to Arthur to Venango. Locally heavy rainfall may develop across parts of Custer, Lincoln and Frontier counties. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A few strong to briefly severe thunderstorms are possible Tuesday and Wednesday, generally late in the afternoon and during the evening. The area of concern Tuesday is west of a line from Naper to North Platte and Hayes center. The area of concern Wednesday is along and east of a line from Ainsworth to North Platte to Stockville. The severe weather hazards both days are heavy rainfall, large hail and damaging wind gusts. Thunderstorms are possible at times, Thursday through Sunday. The risk of organized severe weather is low during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 546 PM CDT MON JUL 2 2018 NEZ036>038-059-022315- Custer NE-McPherson NE-Lincoln NE-Logan NE- 546 PM CDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...LOGAN... SOUTHEASTERN MCPHERSON AND WESTERN CUSTER COUNTIES UNTIL 615 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near Ringgold, or 9 miles west of Stapleton, moving northeast at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Stapleton, Gandy, Ringgold, Logan, Tarboz Lake, Shanklin Bluff, Hoagland and Brown Lake. This includes the following highways... Highway 92 between mile markers 212 and 245. Highway 83 between mile markers 103 and 125. LAT...LON 4133 10072 4153 10082 4173 10037 4143 10023 TIME...MOT...LOC 2245Z 245DEG 18KT 4149 10069 Gomez
The North Platte radar (KLNX), 57 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
9 hail, 6 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772621, 772623, 772615, 772616, 772617, 772618, 772619, 772624, 772620, 772625, 772626, 772627, 772628, 772629, 772630.